|Glossitis or Thrush?..Please help!!!
Jun 11, 2000
How are you? I have a question about Thrush and Glossitis-
about a month ago I experienced a feeling like my throat was closing or my tongue was swelling up- i went to the doctor and they didn't see anything wrong except that my thyroid glands were a little swollen- My doctor prescribed prednisone corticosteroids- while taking these steroids i began to experience a whiteness concentrated to the back of my tongue- no patches but it was a white discharge that i could scrape off.- i knew it was not normal so i went back to the doctor which said that it was not thrush it was nothing- not feeling satisfied i scheduled another appointment with another doctor to get a second opinion - he agreed with his colleague and said it was not thrush but a touch of glossitis. He prescribed me with nystatin. I have read about nystatin and I have known that it is treated for oral candidiasis and is not the best treatment route. I have also seen pictures of both oral candidiasis and glossitis, and it does not look like i have either- but it is something fungal which he confirmed. with this nystatin i did not have any relief, it actually looked like it was getting a little worse, i am going back to the doctor this week but could he AND his colleague have diagnosed me wrong? Is there any other way a person can get oral candidiasis other than HIV? Thank you. I have asked several questions about this please help!!!!!!!!!!
Response from Dr. Reznik
It appears as if you have several questions: First, glossitis is usually not related to oral candidiasis. Glossitis is an inflammation of the tongue which causes it to feel big or swell. Candidiasis is a superficial fungal infection which can cause sensitivity. The whiteness you describe on the back of your tongue maybe nothing more than coated tongue, which is an overgrowth of the normal papillae on your tongue and/or a build-up of bacteria and debris. Topical antifungal therapy will not help with coated tongue. The only treatment for this non-disease condition would be brushing your tongue every time you brush your teeth.
What are other potential causes of candidiasis: use of broad spectrum antibiotics, systemic steroids, steroids asthma inhalers, uncontrolled diabetes, etc.
Nystatin is not my favorite topical antifungal as it is full of sugar (a 50% glucose suspension) which is a good medium to grow organisms. Also, if you read the product insert or look nystatin up in the Physicians Desk Reference (PDR) you will see that people are asked to swish this material in your mouth for 5 minutes 4 times a day for two weeks. Most people are not able to hold this material in their mouths for this period of time. The reason you are instructed to keep nystatin in your mouth this long is that it is a relatively week topical antifungal that must be in contact with the candidal plaques this long to work. If I believe that topical antifungal therapy is indicated, I prescribe Mycelex troches.
Shape of Hairy Leukoplakia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.